Fatal thrombocytopenic coagulopathy after cardiopulmonary bypass: Clinicopathologic correlations implicating heparin

Herman A. Heck, Charles L. Lutcher, Dorth G. Falls

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Heparin-associated thrombotic thrombocytopenia after cardiopulmonary bypass is frequently lethal. The propensity for this syndrome generally goes unrecognized because thrombocytopenia is common in the early postoperative period and because testing for heparin-induced platelet antibody may not distinguish between patients with thrombocytopenia alone and those in whom associated thrombi (the white clot syndrome) may develop. Moreover, differentiation between heparin-associated thrombotic thrombocytopenia and a consumptive coagulopathy may be difficult, and intervention may be inappropriate because of diametrically opposite treatments. Our experience with three cases and the necropsy findings in two of them demonstrate that post by pass thrombocytopenic coagulopathy may be a clinical and pathologic spectrum of consumptive coagulopathy, with heparin as the major premorbid factor. This report further emphasizes the need for vigilance in assessing certain patients preoperatively to lessen the high risk of morbidity and mortality associated with this syndrome.

Original languageEnglish (US)
Pages (from-to)789-793
Number of pages5
JournalSouthern medical journal
Volume87
Issue number8
DOIs
StatePublished - Aug 1994

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Fatal thrombocytopenic coagulopathy after cardiopulmonary bypass: Clinicopathologic correlations implicating heparin'. Together they form a unique fingerprint.

  • Cite this